Multiple Sclerosis Community
Adverse Drug Reactions and MS
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Adverse Drug Reactions and MS

I thought I might see if anyone else has had similar experiences to me with drugs / medication (not MS related type) or am I just sensitive :-)

In 1989 when I had my first ON and other sx I started reacted adversely to several types of medication including several antbiotics and NSAIDS. That started me on the road of alternative therapies and avoidance of any tablets or chemicals for many years. Even including anything that was hormonal based - the pill, HRT, even a Mirena coil did not suit me, although I did try!

This avoidance lasted until about 3 years ago when after a quite nasty bladder infection I was ordered if you don't take these anti biotics you could end up with a kidney infection - so I took them and was fine. With my new found confidence I believed those who told me that in spite of the past most of it could be a psychological barrier that I had to overcome, there is a name for those afraid of drugs but the name escapes me at the moment.

Then came the episode with Cetalepran (not sure if that is spelt right but its an anti-depressant prescribed for MS and Parkinsons, etc.) that was just a month or so ago which I posted on here.

Then last weekend, following my knee arthroscopy, I ended up in A&E with the sx of a major overdose from taking just 30mg Codeine and it now seems I have been told not to take any of the Opiate based drugs so that includes Morphine too as my body decided to have a major reaction - supressed breathing, muscle spasms, head rush followed by back out - very nasty!

So I am interested in how many of you guys might also be very sensitive to medication / drugs? Is it an effect of a damaged nerve system reacting or am I way off the mark?

Thanks
Pat
Related Discussions
7 Comments Post a Comment
Blank
198419_tn?1360245956
Hi Pat,

I don't know if the drug sensitivity and MS is directly related, but given our immune system and overactivity, it sounds to me a reasonable theory.

I did have develop an allergic reaction to a family of meds, benzodiazapenes (sp). But it took over 5 months for it to occur.  I was on my DMD at the same time and was in what I felt to be a nightmare for months w/allergic reaction.    

It proved to be very difficult to identify what goes went wrong 1st with the allergist.  Was it my overactive immune system? MSless folks can develop an allergy to meds or anything at any given time.  Was it the DMD that kicked it all off? Could I have developed it if I didn't have MS, and so on....

Ok, now I've not provided you a worthy answer, ha/ha....just sharing what happened to me......Guess the experiences as least send up all our flags now when we "do" become allergic, or sensitive.  About the only positive to me with the situation...

ttys,
Shell
p.s. Where the heck is Jed??????????????
Blank
634733_tn?1316629592
Could it be that you are all fine and have no reaction to medication at all?
bump
;-)
Blank
634733_tn?1316629592
Jane is around she has not been well though

Thanks for your reply

Pat x
Blank
572651_tn?1333939396
I count myself among the fortunate ones - so far I am on very few meds.  So few that I couldn't even begin to guess about drug interactions and reactions.  I take my copax injection, a Prevacid for stomach acid, and an 81mg aspirin.  That's it.

Of course I do carry nitro if my heart needs it - but I'm even off my heart meds.

I hope someone else can share some insight with you.
Lulu
Blank
739070_tn?1338607002
I have several drug allergies including  Solu-Medrol which gives me hives. Actually, I have 7 allergies listed on my card with my medical info that I carry with  me. All the docs, I've seen have tried to attribute my allergies to being redheaded, although I do not have seasonal allergies nor food allergies.

I never considered the MS connection but like Shell said it makes sense since our immune systems are in overdrive.

See you aren't the only one Pat ;-)

Ren
Blank
634733_tn?1316629592
Thanks for answering.I didn't think I was alone but wanted to know if anyone knew if it was connected at all.

I don't have allergies as that usually results in swelling, itching, etc. mine seem to be reactions at very low doses. This last incident has terrified me of taking any meds as if I had taken the quantity prescribed I may not have been here to ask the question.

Don't agree with the hair colour thing either, my natural colour is brunette and as I have got older I have gone blonder to hide the grey mainly as I have the advantage of a daughter who is a hairdresser!

Pat x
Blank
690549_tn?1288886321
All I know is you don't begin to look your age as a blonde!

My whole medicine career I have experienced the medicine doing the opposite of what it was supposed to. Doctors have been incredulous, but I have seen it again and again. The worst has been when I was praying for pain relief and it has gotten worse. I finally caught on that this might happen and experienced it in other cirumstances as well, but it might take awhile to think of them. Well, I guess one might be the way the drug versid affected me for a colonoscopy. I was comfortable enough through the procedure, but felt the clearest, most alert and "let's go" afterwards I've ever felt! The dr just laughed in disbelief as I told him.

PatHC wrote as if her time last week was mild, but it wasn't. We need to be glad the smooth talking paramedic was able to keep her calm and alive! Her drug reaction was major and scary--and from just 30mg codeine!

I know two friends with MS who have been allergic to  several drugs--antibiotics are the worse because everntually  they run out.

Hi, Shell--thanks for missing me.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
Avatar_f_tn
Blank
essdipity
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX
987762_tn?1331031553
Blank
supermum_ms
Australia
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
751951_tn?1406636463
Blank
PastorDan
Caledonia, OH